Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 64, NWS Austin/San Antonio, TX

October 16, 2018Burnet County, Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 16, 2018, 11:06 PM CDT for Burnet County, Travis County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2018, 11:06 PM CDT (04:06 UTC)
Expired
Oct 17, 2018, 5:00 AM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Burnet County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 63 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WGUS54 KEWX 170406
FFWEWX
TXC053-453-171000-
/O.NEW.KEWX.FF.W.0064.181017T0406Z-181017T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1106 PM CDT TUE OCT 16 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Northwestern Travis County in south central Texas...
  South central Burnet County in south central Texas...

* Until 500 AM CDT

* At 1103 PM CDT, river and gauge reports indicated heavy rain 
  falling across the warned area. Flash flooding is already 
  occurring.

* Some locations that will experience flooding include...
  Austin, Cedar Park, Lakeway, Lago Vista, Bee Cave, Hudson Bend, The
  Hills, Spicewood, Mansfield Dam, Jonestown, Briarcliff, Point
  Venture and Volente.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along the lower banks of Lake Travis, especially 
those near Graveyard Point at Lakeway should be prepared for several 
feet of water entering homes.

&&

LAT...LON 3049 9785 3046 9783 3037 9785 3031 9801
      3048 9818 3058 9813

$$

MO
2 follow-up statements
059 
WGUS74 KEWX 170420
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1120 PM CDT TUE OCT 16 2018

TXC053-453-171000-
/O.CON.KEWX.FF.W.0064.000000T0000Z-181017T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Travis TX-Burnet TX-
1120 PM CDT TUE OCT 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHWESTERN TRAVIS AND SOUTH CENTRAL BURNET COUNTIES...

At 1116 PM CDT, gauge reports indicated rapid rises of the Colorado 
River upstream from Lake Travis are producing flash flooding over 
lower shorelines of Lake Travis.

Some locations that will experience flooding include...
Lakeway, Hudson Bend, Mansfield Dam, Briarcliff, Point Venture and 
Volente. Roadways connecting these communities may be cut off by the 
rising waters. Water may begin entering the homes on the lowest 
shores of Lake Travis shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3049 9785 3046 9783 3037 9785 3031 9801
      3048 9818 3058 9813

$$

MO
478 
WGUS74 KEWX 170726
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
226 AM CDT WED OCT 17 2018

TXC053-453-171000-
/O.CON.KEWX.FF.W.0064.000000T0000Z-181017T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Travis TX-Burnet TX-
226 AM CDT WED OCT 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHWESTERN TRAVIS AND SOUTH CENTRAL BURNET COUNTIES...

At 223 AM CDT, gauge reports continued to indicate rapid rises of 
the Colorado River upstream from Lake Travis are producing flash 
flooding along the lower shorelines of Lake Travis.

Some locations that will experience flooding include...
Lakeway, Hudson Bend, Mansfield Dam, Briarcliff, Point Venture and 
Volente. Roadways connecting these communities may be cut off by the 
rising waters. Water may begin entering the homes on the lowest 
shores of Lake Travis shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3049 9785 3046 9783 3037 9785 3031 9801
      3048 9818 3058 9813

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 9:49 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 16, 9:49 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
949 PM CDT Tue Oct 16 2018

.UPDATE...
Quick update to account for latest radar trends. Weak isentropic
ascent persisting across the area will result in periods of light
drizzle or rain overnight with accumulations across the Hill Country
expected to remain under one quarter inch. RAP analysis shows smaller
disturbances lifting out of Mexico and into the Rio Grande Plains
after midnight tonight in the south-southwest flow aloft that may
help generate heavier shower activity across portions of Val Verde
and Edwards, but expect this to remain west of the majority of the
area. Not planning on any changes to the ongoing Flash Flood Watch
configuration.

In between drizzle/rain tonight, patchy fog development will be
possible as the relaxing surface pressure gradient as resulted in
light winds. Already seeing this development in the Hill Country and
will have to monitor for expansion to the I-35 corridor and into the
coastal plains. Otherwise, expect another chilly night with lows in
the 40s to low 50s.

&&

.PREV DISCUSSION... /ISSUED 725 PM CDT Tue Oct 16 2018/

AVIATION...
MVFR conditions are expected this evening as the strong post frontal
inversion lingers across South Central Texas with ceilings lowering
to IFR along the I-35 corridor overnight and rising back to MVFR by
mid-morning Wednesday. Lingering isentropic ascent may be able to
produce some light drizzle or rain at all terminals through the
period with high resolution guidance indicating the best window for
AUS/SAT/SSF overnight and DRT after 14-15Z Wednesday. Expect
northerly winds to persist in the 10-15 knot range.

PREV DISCUSSION... /ISSUED 418 PM CDT Tue Oct 16 2018/

SHORT TERM (Tonight through Wednesday Night)...
Afternoon radar imagery shows persistent rain continuing across
portions of the I-35 corridor, Hill Country and southern Edwards
Plateau. Hourly amounts according to radar and gauge data have been
trending downward this afternoon across the Hill Country and I-35
corridor. However, any additional rainfall falling on saturated
ground will instantly result in runoff.

The latest round of hi-res models suggest the better chance for
precipitation will contract and shift slightly northward this evening
and overnight. This should place the higher rainfall chances along
and north of a Del Rio to Fredericksburg to Burnet line. With models
showing the stronger lift focused along the Rio Grande and southern
Edwards Plateau, we should see the higher rainfall totals through
tonight across Val Verde and Edwards county. However, as mentioned
above, any additional rainfall over the Hill Country into west
central Texas will result in runoff.

On Wednesday, we should see a slight decrease in rainfall chances
across most of the region as the mid-level ridge of high pressure
builds westward across the northern Gulf of Mexico. The exception
will be across portions of the Rio Grande plains and southern Edwards
Plateau where mid-level shortwave activity will move northward from
Coahuila Mexico into the above mentioned areas.

Beginning Wednesday night, an area of higher moisture will begin to
work northward from the western Gulf of Mexico into south Texas. The
latest satellite precipitable water product shows values near 2.5" in
the western Gulf.

LONG TERM (Thursday through Tuesday)...
The above mentioned surge of moisture from the Gulf of Mexico will
continue to spread northward into south central Texas on Thursday.
Models suggest precipitable water values will increase to near 2"
across most of the region. We continue to see a good signal for
rainfall in the model output and have opted to push rain chances much
higher in the forecast for Thursday. Based on the ongoing flooding,
along with another surge of moisture headed our way, we have opted to
extend the Flash Flood Watch through early Thursday evening. If later
model data remains consistent, we will likely have to expand the
coverage of the watch to include counties along the I-35 corridor.
For now, we will forecast an additional 1 to 2 inches with isolated
totals near 4 inches across the watch area.

The active weather pattern is likely to continue Friday and possibly
well into Saturday as another cold front is expected to move in from
the north. We will continue to mention rain chances in the forecast
into early next week, with the better focus likely to remain out west
along the Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              47  54  51  57  52 /  50  40  50  70  70
Austin Bergstrom Intl Airport  50  55  51  57  52 /  40  40  50  70  60
New Braunfels Muni Airport     47  55  51  58  53 /  30  40  60  70  70
Burnet Muni Airport            44  51  48  56  52 /  70  50  40  90  70
Del Rio Intl Airport           44  54  49  57  52 /  70  70  60  60  50
Georgetown Muni Airport        48  53  51  57  52 /  50  40  40  70  70
Hondo Muni Airport             49  57  52  59  54 /  50  50  70 100  80
San Marcos Muni Airport        48  55  51  57  53 /  40  40  60  70  70
La Grange - Fayette Regional   51  58  53  61  56 /  30  40  40  60  50
San Antonio Intl Airport       47  55  51  58  53 /  40  40  70  90  70
Stinson Muni Airport           49  56  52  59  54 /  30  40  70  90  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for Bandera-Blanco-
Burnet-Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Medina-
Real-Uvalde-Val Verde-Zavala.

&&

Aviation...Huffman
Short-Term/Long-Term...Oaks
Hazardous weather outlook, Oct 16, 4:11 PM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 PM CDT Tue Oct 16 2018

TXZ171>173-183>194-202>209-217>225-228-172115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 PM CDT Tue Oct 16 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Plenty of moisture along with a series of upper level disturbances
will result in continued moderate to heavy rainfall across Val
Verde and Edwards counties tonight into Wednesday morning. A Flash
Flood Watch remains in effect for portions of the Rio Grande
Plains, Edwards Plateau, and the Hill Country this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rainfall chances continue on Wednesday, but it appears the higher
rainfall amounts will remain over west central Texas. However,
runoff from this rainfall could still pose a flood threat across
Guadalupe, Llano and Colorado River basins. Late Wednesday night
into Thursday, another surge of moisture will move into south
central Texas. This will likely bring additional moderate to heavy
rainfall to much of south central Texas, especially for areas
along and west of the I-35 corridor. The Flash Flood Watch remains
in effect through Thursday evening. An additional 1 to 2 inches of
rain with isolated amounts near 4 inches will be possible through
Thursday evening.

Rivers and lakes will likely remain elevated through late this
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged
to relay any reports of heavy rain of flooding.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 5:07 AM CDTFlash Flood WarningEWXBurnet, Travis3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.